Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 52, NWS St. Louis, MO

May 14, 2022Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2022, 9:03 PM CDT for Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2022, 9:03 PM CDT (02:03 UTC)
Expired
May 14, 2022, 9:45 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:09 PM CDTHAIL 0.55 Nw Bloomsdale, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
May 14, 9:10 PM CDTHAIL 0.55 Nw Bloomsdale, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
May 14, 9:35 PM CDTHAIL 0.884 Nw Bloomsdale, MOHAIL COVERED THE GROUND LIKE SNOW.
May 14, 9:40 PM CDTHAIL 11 Sw Bloomsdale, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KLSX 150203
SVRLSX
ILC133-157-MOC186-150245-
/O.NEW.KLSX.SV.W.0052.220515T0203Z-220515T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
903 PM CDT Sat May 14 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Monroe County in southwestern Illinois...
  Northwestern Randolph County in southwestern Illinois...
  Northwestern Ste. Genevieve County in southeastern Missouri...

* Until 945 PM CDT.

* At 902 PM CDT, a severe thunderstorm was located near Bloomsdale,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomsdale.

This includes Interstate 55 in Missouri between exits 157 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9027 3806 9038 3810 9033 3809 9029
      3811 9028 3812 9025 3814 9026 3816 9023
      3813 9002
TIME...MOT...LOC 0202Z 310DEG 7KT 3808 9028 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:08 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 14, 6:08 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 PM CDT Sat May 14 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 240 PM CDT Sat May 14 2022

(Tonight)

Isolated showers and thunderstorms are possible this evening, mainly
over southeast Missouri and southwest Illinois close to the remnant
frontal boundary. This activity is expected to weaken and then
slowly dissipate as nocturnal stabilization increases. The remainder
of the night should be dry, with an initial partly to mostly clear
sky. An increase in mid/high level cloudiness is likely late tonight
in northeast Missouri and vicinity as showers and storms approach
along with the next cold front. Some patchy fog is likely beneath
the mostly clear sky in parts of east central and southeast Missouri
as well as southwest Illinois. The fog will be aided by light or
calm winds and will be mostly confined to river valley locations.

(Sunday)

The focus on Sunday remains on convective trends and the potential
for strong to severe thunderstorms. Unfortunately, there remains a
lot of uncertainty regarding the details tomorrow with respect to
the track/timing of a shortwave trough embedded within northwest
flow aloft, moisture return ahead of the cold front, and how morning
convection evolves after exiting the mid-Missouri Valley. Several
different scenarios are possible tomorrow, but the main driver will
be where and how prevalent storms are Sunday morning. Those storms
are likely to become more widespread in nature and increase in
intensity as they head southeast. Storms also should transition to
more of a linear mode with increasing time as forcing along the cold
front increases through the day. Based on where low-level moisture
convergence is focused late tonight into early Sunday morning,
believe storms should initially develop somewhere near central or
eastern Nebraska. Given expected storm motion of northwest to
southeast, most of this activity should focus Sunday afternoon over
southwest Missouri. Convective debris then would likely suppress
convection at least initially in eastern Missouri and southwest
Illinois. Scattered storms still should develop further northeast
along the advancing front, but storms probably would tend to stay
more disorganized and marginally severe given lesser instability.
The latest HREF paintball diagram and probability of >40dBZ plots
show this fist scenario well. However CAMs are not always correct
and a slight shift of the better forcing to the east (or a delay in
convective initiation) could cause storms later on in the afternoon
to focus further to the east. The GFS shows another scenario with
much more unorganized forcing in the mid-Missouri Valley tonight.
Higher amounts of instability are then realized along/ahead of the
advancing cold front which would mean a higher likelihood of
organized convection in our CWA.

(Sunday Night)

There remains some uncertainty in the timing of the cold front and
how it exits the CWA Sunday night, but most guidance suggests it
should depart into the mid-south very quickly Sunday evening. In
addition, it is also possible the effective cold front is further to
the south due to ongoing convection. Therefore, while the severe
weather threat may linger into southeast Missouri and/or southwest
Illinois early Sunday evening, chances are low and higher to the
south of the area.

The remainder of Sunday night should be characterized by decreasing
cloudiness and increasing cold/dry low-level advection. Slightly
below normal temperatures are expected as a result as they drop back
into the low to mid 50s areawide.

Gosselin

.LONG TERM...  (Monday through Next Saturday)
Issued at 240 PM CDT Sat May 14 2022

(Monday - Monday Night)

A surface high will slide into Missouri on Monday and help continue
the (relatively) cool and dry weather to start off the work week.
Expect plenty of sunshine along with a light northwest winds as
highs top out in the mid to upper 70s.

Increasing mid/high level clouds are forecast overnight Monday night
ahead of the next weather system.

(Tuesday - Wednesday Night)

Quasi-zonal flow aloft remains likely heading into the middle of
next week. WPC cluster analyses of the 500-hPa height pattern show
this initially is a high confidence pattern, with very little
differences showing up through Tuesday looking at the individual
clusters.

At least two midlevel shortwave troughs will move through the middle
of country during the midweek period. The first is likely to be late
Tuesday/Tuesday night and bring the bi-state area elevated
convection. Another shortwave is expected to move through on
Wednesday and initiate thunderstorms along a surface frontal
boundary. Thunderstorms Wednesday afternoon/evening could be strong
to severe within the warm sector depending on how quickly morning
convection exits the area.

(Thursday - Next Saturday)

The surface baroclinic zone should retreat northward as a warm front
by Thursday, with mostly drier and warmer weather expected.
Uncertainty in the mid/upper air pattern increases substantially
Friday into Saturday. Model guidance is struggling with how quickly
a longwave trough exits the western CONUS into the Upper Midwest.
Faster solutions would bring an increasing threat for showers and
thunderstorms toward the end of the period whereas a slower solution
would be more likely to continue a more hot/humid weather pattern.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CDT Sat May 14 2022

Generally VFR expected tonight and tomorrow. Cannot rule out a
brief shower or thunderstorm in the St Louis metro this evening,
although confidence was too low to include in the 00Z TAF. With
light winds and a moist air mass in place, we could see some fog
by morning in valley locations, although confidence is too low to
mention in the TAF at this time. A cold front moves through
tomorrow, shifting winds to the north. Showers and thunderstorms
are possible along it, although where exactly this threat is
greatest is still too uncertain for specific mention in the TAF
beyond a general VCTS remark during the most likely window.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 2:47 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
247 PM CDT Sat May 14 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
247 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across southeastern
Missouri and southwestern Illinois this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Sunday, and again late Tuesday
through Friday. A few thunderstorms could become strong to severe
Sunday afternoon. The main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

In the hours before

Local storm report, May 14, 7:29 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 NW BELLEVILLE         38.56N 90.03W
05/14/2022  E0.70 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&
Local storm report, May 14, 7:49 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 E SULLIVAN            38.22N 91.14W
05/14/2022  E0.70 INCH       FRANKLIN           MO   PUBLIC

0742 PM     HAIL             1 NE SULLIVAN           38.23N 91.16W
05/14/2022  E0.75 INCH       FRANKLIN           MO   PUBLIC

            LARGE AMOUNT OF HAIL AND STRONG WINDS.

0730 PM     HAIL             3 ESE CENTREVILLE       38.56N 90.05W
05/14/2022  E1.00 INCH       ST. CLAIR          IL   PUBLIC

            HAIL AND STRONG WINDS. TIME ESTIMATED FROM
            RADAR.

0733 PM     HAIL             2 NW SWANSEA            38.55N 90.01W
05/14/2022  M0.50 INCH       ST. CLAIR          IL   PUBLIC

&&
Local storm report, May 14, 7:57 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SULLIVAN                38.21N 91.16W
05/14/2022  E1.00 INCH       FRANKLIN           MO   LAW ENFORCEMENT

            HAIL AND STRONG WINDS. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, May 14, 8:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 W BELGRADE            37.78N 90.90W
05/14/2022  E1.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

            HAIL RANGED FROM DIME TO GOLF BALL SIZED AND
            COVERED THE GROUND.

0730 PM     HAIL             BELGRADE                37.79N 90.85W
05/14/2022  E0.70 INCH       WASHINGTON         MO   PUBLIC

&&
Local storm report, May 14, 8:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
832 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             BELGRADE                37.79N 90.85W
05/14/2022  U0.00 INCH       WASHINGTON         MO   PUBLIC

            HAIL DAMAGE TO AUTOMOBILES AND CAMPERS. NO
            SIZE GIVEN.

0830 PM     HAIL             CUBA                    38.07N 91.40W
05/14/2022  E0.88 INCH       CRAWFORD           MO   PUBLIC

&&
Local storm report, May 14, 8:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 NE FARMINGTON         37.80N 90.40W
05/14/2022  U0.75 INCH       ST. FRANCOIS       MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0735 PM     HAIL             1 SE SULLIVAN           38.21N 91.16W
05/14/2022  E1.00 INCH       FRANKLIN           MO   PUBLIC

            PICTURES OF QUARTER-SIZED HAIL RECEIVED ON
            FACEBOOK. TIME ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:15 PM CDTSevere Thunderstorm WarningLSXSaint Clair45 min
May 15, 4:04 PM CDTFlash Flood WarningLSXClinton3 hr
May 15, 4:18 PM CDTFlash Flood WarningLSXClinton, Marion3 hr
May 14, 7:17 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington43 min
May 14, 7:34 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington41 min
May 14, 8:23 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois30 min
May 15, 12:55 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade50 min
May 15, 2:10 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois50 min
May 15, 2:20 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.